Drug eruption

Jump to: navigation, search

WikiDoc Resources for Drug eruption

Articles

Most recent articles on Drug eruption

Most cited articles on Drug eruption

Review articles on Drug eruption

Articles on Drug eruption in N Eng J Med, Lancet, BMJ

Media

Powerpoint slides on Drug eruption

Images of Drug eruption

Photos of Drug eruption

Podcasts & MP3s on Drug eruption

Videos on Drug eruption

Evidence Based Medicine

Cochrane Collaboration on Drug eruption

Bandolier on Drug eruption

TRIP on Drug eruption

Clinical Trials

Ongoing Trials on Drug eruption at Clinical Trials.gov

Trial results on Drug eruption

Clinical Trials on Drug eruption at Google

Guidelines / Policies / Govt

US National Guidelines Clearinghouse on Drug eruption

NICE Guidance on Drug eruption

NHS PRODIGY Guidance

FDA on Drug eruption

CDC on Drug eruption

Books

Books on Drug eruption

News

Drug eruption in the news

Be alerted to news on Drug eruption

News trends on Drug eruption

Commentary

Blogs on Drug eruption

Definitions

Definitions of Drug eruption

Patient Resources / Community

Patient resources on Drug eruption

Discussion groups on Drug eruption

Patient Handouts on Drug eruption

Directions to Hospitals Treating Drug eruption

Risk calculators and risk factors for Drug eruption

Healthcare Provider Resources

Symptoms of Drug eruption

Causes & Risk Factors for Drug eruption

Diagnostic studies for Drug eruption

Treatment of Drug eruption

Continuing Medical Education (CME)

CME Programs on Drug eruption

International

Drug eruption en Espanol

Drug eruption en Francais

Business

Drug eruption in the Marketplace

Patents on Drug eruption

Experimental / Informatics

List of terms related to Drug eruption

Editor-In-Chief: C. Michael Gibson, M.S., M.D. [1]; Associate Editor(s)-in-Chief: Jesus Rosario Hernandez, M.D. [2].

Overview

Cutaneous drug eruptions are the most frequent type of adverse drug reactions and the overwhelming majority of these reactions are thought to be allergic in origin. Main types of drug eruptions (cutaneous) are:

Classification

Morbilliform Rash

Morbilliform rash is the most common cutaneous drug eruption, and is characterized by a measles-like viral exanthem. Morbilliform reactions usually start in dependent areas and then become generalized. They usually begin 2 to 10 days after initiation of the drug, but can occur up to 14 days after a drug is stopped.

Urticaria

Urticaria, which may be associated with angioedema, can occur as a result of drug therapy and will present as evanescent, raised, red, pruritic, well demarcated lesions which disappear without residual scarring or hyperpigmentation.

Erythema Multiforme

Erythema multiforme minor is a cutaneous eruption which may initially resemble urticaria. The lesions are red, raised, well demarcated plaques which will persist for several days to weeks.

Toxic Epidermal Necrolysis

Toxic epidermal necrolysis (TEN) shares certain features with Stevens-Johnson syndrome such as the types of causative drugs, fever, mucosal membrane involvement and full thickness epidermal sloughing.

DRESS Syndrome

DRESS syndrome (drug reaction with eosinophilia and systemic symptoms) is a drug-induced hypersensitivity reaction that results in delayed-onset fever, rash, lymphadenopathy, eosinophilia, atypical lymphocytosis, and visceral involvement (usually kidney, liver, and/or heart).

Leukocytoclastic Vasculitis

Leukocytoclastic vasculitis (LV) is a hypersensitivity reaction characterized by neutrophilic inflammation of blood vessels in the skin.

Contact Dermatitis

Allergic contact dermatitis may be seen with various topical therapeutic agents including neomycin, benzocaine and diphenhydramine. The skin eruption seen is characterized by asymmetrically distributed, erythematous, pruritic papules and vesicles (acute eczematous dermatitis). The skin reaction appears in 24 to 72 hours after exposure in previously sensitized patients. Allergic contact dermatitis to topical medication is a type IV, T cell mediated response also known as delayed type hypersensitivity.

Fixed Drug Eruption

A fixed drug eruption is a less common type of drug induced cutaneous eruption is the fixed drug eruption. A solitary erythematous macule will appear during treatment with agents such as tetracycline, phenolphthalein (laxative), or non-steroidal anti-inflammatory agents as well as other drugs. The macule is pruritic and will evolve into a raised plaque or even a blister. Plaques are usually 2 to 4 cm in diameter. Skin biopsy is helpful in making the diagnosis.

Photosensitive Drug Eruption

Certain cutaneous drug eruptions occurring only on sun exposed skin are called photosensitive drug reactions. Depending on the type of photosensitizing drug, either a phototoxic or a photoallergic rash will occur.

A phototoxic drug reaction (seen with sulfonamides, tetracyclines, and psoralens) involves absorption of ultraviolet radiation and the release of energy causing damage to epidermal cells.

Clinically, this usually manifests as an exaggerated sunburn but almost any morphology can occur including bullous eruptions and hyperpigmentation.

A photoallergic drug reaction (seen with griseofulvin, thiazides, and chlorpromazine) occurs when ultraviolet energy causes the drug hapten to bind to native protein on epidermal cells, thereby creating a complete antigen that sensitizes nearby lymphocytes. This manifests as a pruritic eczematous eruption on sun exposed areas.

After cessation of the drug, re-exposure to sunlight may cause a recurrence of the rash in the case of photoallergic but not phototoxic cutaneous eruptions.

Physical examination

Gallery

Face

Neck

Trunk

Extremities

Genitourinary system

Trunk

Skin

References


Linked-in.jpg